St Joseph's Catholic Primary School

Love, learn and live in Christ!

School opens on Monday 26th February for Half Term 4!

TRUSTHARMONYFUNLOVEFRIENDSHIP

St Joseph’s Catholic Primary School, Brighouse

 

Policy on the administration of Epipens

 

What is the purpose of this policy?

The purpose of this policy is to describe to parents/carers, governors, and staff the measures taken by the school to protect those children who may need to receive the administration of an epipen.

This policy only describes in outline the causes and symptoms of anaphylaxis.

Staff will receive detailed training from the school nurse on an annual basis for staff working directly with a child and biennially for all other staff.

This policy in its hard-copy format MUST be kept with additional more detailed and practical guidance. This details the actions to be taken.

 

What is anaphylaxis?

  • Anaphylaxis can be triggered by foods (nuts, shellfish, dairy products) or non-foods (wasp and bee stings, certain medicines, even exercise).
  • The symptoms of anaphylaxis can be identified by effects on the respiratory system, cardiovascular system, gastrointestinal system, skin, nervous system, genitourinary system:
  • generalised flushing of the skin.
  • nettle rash (hives) anywhere on the body.
  • sense of impending doom.
  • swelling of throat and mouth.
  • difficulty in swallowing or speaking.
  • alterations in heart rate.
  • severe asthma.
  • abdominal pain, nausea and vomiting. In the event of an attack it is important to administer an epipen as soon as possible and then call 999 for an ambulance.Note: The above symptoms can sometimes be confused with Asthma and if the child is known to be asthmatic a blue inhaler should be administered. How will I know when and how to administer an epipen? Even in an emergency situation the decision should be made following a brief discussion with at least one other member of staff and if possible a member of the SLT. Of course if this is not practically possible because of the urgency of the situation it may be essential for the epipen to be administered.    
  •  
  • IF IN DOUBT ALWAYS CALL FOR AN AMBULANCE
  • If staff have administered an epipen and there is no change in the casualty’s condition within 5 minutes – the second epipen will be administered.
  • If the symptoms are evident and especially if the patient is finding it hard to breath or is experiencing the other symptoms detailed above to a significant degree it is better to use the epipen than not.
  • In an ideal scenario one of the qualified First Aiders in school should be involved in the decision to use an epipen.
  •  
  • Not all symptoms will necessarily be experienced. Always ring 999 if in doubt.
  •